Alert archive / Alabama / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 47, NWS Birmingham, AL

March 4, 2020Barbour County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Mar 4, 2020, 7:27 AM CST for Barbour County, Alabama. It was in force for 26 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 4, 2020, 7:27 AM CST (13:27 UTC)
Expired
Mar 4, 2020, 7:53 AM CST
In force
26 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Barbour County, AL

The radar

The Ft Rucker radar (KEOX), 53 km from the middle of the area, began a volume at 13:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 4, 7:45 AM CSTTSTM WND DMG1 Nw Eufaula, ALTREE DOWN ON FORT BROWDER RD. TREE ALSO DOWN ON FOX RIDGE RD. TIME ESTIMATED.
Mar 4, 7:45 AM CSTTSTM WND DMG1 Sw Twin Springs, ALTREE DOWN ON CORCORAN RD. TIME ESTIMATED.
Mar 4, 7:45 AM CSTTSTM WND DMG7 S Eufaula Country Clu, ALTREE DOWN ON WOODLAWN DR. TIME ESTIMATED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 18 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 4, 2:39 AM CSTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 1.5 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2020-03-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2020-03-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -111 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1360 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
-111 m²/s²
0-3 km storm-relative helicity
154 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

487 
WUUS54 KBMX 041327
SVRBMX
ALC005-041415-
/O.NEW.KBMX.SV.W.0047.200304T1327Z-200304T1415Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Birmingham AL
727 AM CST Wed Mar 4 2020

The National Weather Service in Birmingham has issued a

* Severe Thunderstorm Warning for...
  Barbour County in southeastern Alabama...

* Until 815 AM CST.

* At 725 AM CST, a severe thunderstorm was located over Clayton, or
  15 miles northeast of Clio, moving east at 35 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Pike County Sheriff has reported trees down in and around 
           the City of Troy.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Eufaula, Clio, Clayton, Louisville, Tyler Crossroads, Doster,
  Hawkinsville, Spring Hill, Gaino, Comer, Barbour County Public Lake
  Dam, Blue Springs State Park, Osco, Texasville, Richards
  Crossroads, White Oak, Lakepoint Resort State Park, Millers Ford,
  Batesville and Clayton Municipal Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

This storm has a history of producing damaging winds that have 
brought trees down in Pike County. SEEK SHELTER NOW inside a sturdy 
structure and stay away from windows!

Continuous cloud to ground lightning is occurring with this storm. 
Move indoors immediately. Lightning is one of nature's leading 
killers. Remember, if you can hear thunder, you are close enough to 
be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3189 8553 3201 8548 3202 8543 3214 8543
      3213 8524 3206 8519 3207 8511 3206 8506
      3202 8505 3197 8506 3196 8509 3194 8508
      3190 8511 3189 8513 3177 8513 3174 8521
      3170 8522 3171 8541 3162 8542 3162 8574
TIME...MOT...LOC 1325Z 284DEG 31KT 3186 8542 

HAIL...<.75IN
WIND...60MPH
 
$$

56
2 follow-up statements
620 
WWUS54 KBMX 041343
SVSBMX

Severe Weather Statement
National Weather Service Birmingham AL
743 AM CST Wed Mar 4 2020

ALC005-041415-
/O.CON.KBMX.SV.W.0047.000000T0000Z-200304T1415Z/
Barbour AL-
743 AM CST Wed Mar 4 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 AM CST
FOR EASTERN BARBOUR COUNTY...

At 742 AM CST, a severe thunderstorm was located near Osco, or 7
miles southwest of Eufaula, moving east at 35 mph.

HAZARD...60 mph wind gusts.

SOURCE...Emergency management and Law Enforcement.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Eufaula, Hawkinsville, Osco, Gaino, Richards Crossroads, Lakepoint
Resort State Park, Lugo, Baker Hill and Twin Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

This storm has a history of producing widespread wind damage across 
Pike and Bullock Counties. SEEK SHELTER NOW inside a sturdy 
structure and stay away from windows.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3180 8537 3210 8522 3206 8519 3207 8511
      3206 8506 3202 8505 3197 8506 3196 8509
      3194 8508 3190 8511 3189 8513 3177 8513
      3174 8521 3170 8522 3171 8541
TIME...MOT...LOC 1342Z 284DEG 31KT 3182 8525 

HAIL...<.75IN
WIND...60MPH
 
$$

56
112 
WWUS54 KBMX 041353
SVSBMX

Severe Weather Statement
National Weather Service Birmingham AL
753 AM CST Wed Mar 4 2020

ALC005-041401-
/O.CAN.KBMX.SV.W.0047.000000T0000Z-200304T1415Z/
Barbour AL-
753 AM CST Wed Mar 4 2020

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN BARBOUR COUNTY IS
CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.  However heavy rain is
still possible with this thunderstorm which may cause minor flooding.

A Severe Thunderstorm Watch remains in effect until 1000 AM CST for
southeastern Alabama.

To report severe weather, contact your nearest law enforcement 
agency or Barbour County Emergency Management. They will relay your 
report to the National Weather Service in Birmingham.

LAT...LON 3180 8537 3210 8522 3206 8519 3207 8511
      3206 8506 3202 8505 3197 8506 3196 8509
      3194 8508 3190 8511 3189 8513 3177 8513
      3174 8521 3170 8522 3171 8541
TIME...MOT...LOC 1348Z 284DEG 31KT 3180 8516 

$$

56

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 4, 4:16 AM CST, 3 hours 11 minutes earlier.

Area forecast discussion, Mar 4, 4:16 AM CST, 3 hours 11 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
416 AM CST Wed Mar 4 2020

.UPDATE...
For 12Z Aviation and removal of the Dense Fog Advisory.

&&

.SHORT TERM...
/Updated at 0300 AM CST Wed Mar 04 2020/

Through Thursday.

The main word with this period will be wet. Currently a frontal
boundary is draped across the southern sections of Alabama and will
begin to lift this morning, only to sag southward again this
afternoon. At the same time a surface low is going to meander along
the coast through the day as it slides east. A trough extends north
of the low and will help pump moisture into the region through the
day and into the evening. As the system gets closer there is enough
lift in airmass to get some elevated thunderstorms generated. These
storms will have the possibility of strong winds and potentially
large hail. We are going to go with a slight risk of severe storms
through 10 am this morning. There still could be a few strong storms
after that but really feel as though the severe threat will have
moved east of the area.

As the severe threat ends the flooding threat increases from south
to north. With abundant moisture PWATS are around 1.50 to 2 inches
so rainfall will be abundant with the stronger storms and any
potential training across the area. Biggest concern still remains
the southern half of the area and will continue with the flash flood
watch as is. Rainfall totals in the south will be between 2 and 4
inches with locally higher totals, especially along and south of the
US 80/I-85 corridor. Rainfall will finally begin to slack off
Thursday morning as the main low pressure system slides to our east.

16

.LONG TERM...
/Updated at 0300 AM CST Wed Mar 04 2020/

Thursday night through Tuesday.

Dry weather will finally return Thursday night as the current storm
system moves east of the Carolinas. Temperatures on Friday will be
mild, but a deep trough over the eastern CONUS will produce breezy
conditions as high pressure moves in from the northwest. Cold
advection will arrive Friday evening, and widespread lower to mid
30s are expected for Saturday morning as northerly winds become
lighter. Dry conditions, with cool nights and mild afternoons, will
continue for the weekend as high pressures slowly shifts eastward
toward the Carolinas.

On Monday, a shortwave moving toward the Mississippi Valley will
induce southerly low-level flow and also provide adequate lift for
showers during the afternoon and into the overnight. Thought the
shortwave will move east of the area on Tuesday, some showers could
linger as southerly flow continues ahead of a decaying cold front.

87/Grantham

&&

.AVIATION...
12Z TAF Discussion.

Widespread rains and scattered thunderstorms possible over the
next 24 hours. Ceilings will be variable through the period, but a
whole expect them to be between MVFR and VFR with visibilities
between 5 and 6 miles as a whole and down to IFR within the
heavier rains and storms. Winds will be strong with the storms in
the south, but generally around 10 kts or less through the period.

16

&&

.FIRE WEATHER...

A wet pattern will continue through Thursday morning with
widespread rainfall amounts of 1 to 4 inches. Drier and cooler
conditions return for Friday through the weekend.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     58  47  56  39  58 /  80 100 100   0   0
Anniston    59  48  57  39  59 /  90 100 100   0   0
Birmingham  59  49  59  41  60 /  90 100  90   0   0
Tuscaloosa  60  50  62  42  62 / 100 100  90   0   0
Calera      59  48  58  41  61 / 100 100  90   0   0
Auburn      60  50  56  42  61 / 100 100 100  10   0
Montgomery  63  53  61  44  64 / 100 100  90   0   0
Troy        66  53  62  44  64 / 100 100  90   0   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
Flash Flood Watch through Thursday morning for the following
counties: Autauga...Barbour...Bibb...Bullock...Calhoun...
Chambers...Chilton...Clay...Cleburne...Coosa...Dallas...Elmore...
Greene...Hale...Jefferson...Lee...Lowndes...Macon...Marengo...
Montgomery...Perry...Pickens...Pike...Randolph...Russell...
Shelby...St. Clair...Sumter...Talladega...Tallapoosa...
Tuscaloosa.

&&
Hazardous weather outlook, Mar 4, 5:19 AM CST, 2 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
519 AM CST Wed Mar 4 2020

ALZ011>015-017>050-051430-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
519 AM CST Wed Mar 4 2020

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Today and Tonight.

Severe storms are possible through 10 AM today along and south U.S.
Highway 80. These storms could produce damaging winds up to 60 mph
and quarter size hail.

Periods of moderate to heavy rainfall are likely this morningthrough
Thursday morning. This could cause flash flooding or areal flooding
for areas generally along and south of Interstate 20.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Due to recent and expected rainfall, rises are expected along area
rivers. A portion of the Black Warrior river basin is forecast to go
into minor flood Wednesday, and a portion of the Tallapoosa River is
forecast to rise above flood stage on Thursday. River flooding may
continue into early next week. Please refer to the latest river
statements for details.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management may be needed
this morning through Thursday morning.

In the hours before

Special weather statement, Mar 4, 3:49 AM CST, 3 hours 38 minutes before
Special Weather Statement
National Weather Service Birmingham AL
349 AM CST Wed Mar 4 2020

ALZ032-033-041030-
Hale AL-Perry AL-
349 AM CST Wed Mar 4 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PERRY AND SOUTHEASTERN
HALE COUNTIES UNTIL 430 AM CST...

At 349 AM CST, Doppler radar was tracking a strong thunderstorm near
Newbern, or near Greensboro, moving east at 55 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Marion, Greensboro, Newbern, Greensboro Municipal Airport, Vaiden,
Suttle, Judson College, Radford, Sprott, Cedarville, Laneville and
Folsom.

LAT...LON 3277 8702 3273 8702 3269 8703 3266 8703
      3264 8705 3260 8704 3257 8708 3254 8708
      3251 8710 3251 8767 3269 8769
TIME...MOT...LOC 0949Z 265DEG 47KT 3261 8759

87/GRANTHAM
Special weather statement, Mar 4, 6:19 AM CST, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Birmingham AL
619 AM CST Wed Mar 4 2020

ALZ042-041300-
Lowndes AL-
619 AM CST Wed Mar 4 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN LOWNDES COUNTY UNTIL 700
AM CST...

At 617 AM CST, Doppler radar was tracking a strong thunderstorm near
Pine Apple, or 19 miles northwest of Greenville, moving east at 50
mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Fort Deposit, Gordonville, Lowndes County Airport, Logan, Beechwood,
Calhoun, Mount Willing, Clover Hill, Letohatchee, Farmersville and
Fostoria.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3205 8686 3205 8691 3213 8691 3214 8641
      3205 8641 3204 8640 3203 8640 3197 8641
      3196 8686
TIME...MOT...LOC 1217Z 269DEG 43KT 3195 8692

56
Special weather statement, Mar 4, 6:23 AM CST, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Birmingham AL
623 AM CST Wed Mar 4 2020

ALZ044-046-049-041315-
Pike AL-Montgomery AL-Bullock AL-
623 AM CST Wed Mar 4 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PIKE...BULLOCK AND
SOUTHEASTERN MONTGOMERY COUNTIES UNTIL 715 AM CST...

At 622 AM CST, Doppler radar was tracking a strong thunderstorm near
Dublin, or near Meadville, moving east at 40 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Troy, Union Springs, Midway, Meadville, Banks, Pickett, Pine Level,
Aberfoil, Dublin, Franklin Field, Beans Crossroads, Guerryton,
Linwood, Shopton, Grady, Ramer, Ansley, Troy Municipal Airport, High
Ridge and Carters Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3182 8619 3189 8617 3196 8618 3197 8625
      3220 8622 3223 8544 3215 8543 3214 8541
      3214 8543 3202 8543 3201 8551 3200 8551
      3200 8559 3186 8568 3179 8567
TIME...MOT...LOC 1222Z 270DEG 37KT 3199 8611

56

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 3, 10:19 PM CSTDense Fog AdvisoryBMXAutauga, Bibb, Bullock, Chambers, Chilton, Clay and 17 more6 hr
Mar 4, 2:33 AM CSTSevere Thunderstorm WarningBMXGreene, Sumter57 min
Mar 4, 3:49 AM CSTSpecial Weather StatementBMXPerry41 min
Mar 4, 4:20 AM CSTSevere Thunderstorm WarningBMXSumter40 min
Mar 4, 5:32 AM CSTSevere Thunderstorm WarningBMXLowndes, Montgomery58 min
Mar 4, 6:19 AM CSTSpecial Weather StatementBMXLowndes41 min
Mar 4, 6:23 AM CSTSpecial Weather StatementBMXBullock52 min
Mar 4, 6:42 AM CSTSevere Thunderstorm WarningBMXBarbour, Bullock, Pike48 min
Mar 4, 6:52 AM CSTSevere Thunderstorm WarningBMXBarbour, Bullock, Pike38 min
Mar 4, 8:49 AM CSTRiver Flood WarningBMXAutauga, Dallas, Elmore, Lowndes, Montgomery6 days
Mar 4, 9:04 AM CSTRiver Flood WarningBMXMontgomery71 hr
Mar 4, 9:39 AM CSTRiver Flood WarningBMXGreene, Hale, Marengo, Sumter7 days
Mar 4, 1:28 PM CSTSpecial Weather StatementBMXDallas32 min
Mar 4, 1:40 PM CSTSpecial Weather StatementBMXAutauga35 min
Mar 4, 2:14 PM CSTSpecial Weather StatementBMXElmore46 min
Mar 4, 3:08 PM CSTAreal Flood AdvisoryBMXMontgomery3 hr
Mar 4, 3:15 PM CSTRiver Flood WarningBMXBibb, Dallas, Perry53 hr
Mar 4, 3:38 PM CSTRiver Flood WarningBMXAutauga, Dallas, Lowndes6 days
Mar 4, 3:38 PM CSTRiver Flood WarningBMXDallas7 days
Mar 4, 4:00 PM CSTAreal Flood AdvisoryBMXBullock, Macon, Montgomery, Pike3 hr

Nearby

Severe Thunderstorm Warnings in Alabama, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.